SEARCH

SEARCH BY CITATION

Keywords:

  • anaphylaxis;
  • hypersensitivity;
  • immunoglobulin E;
  • intradermal tests;
  • loperamide;
  • meperidine;
  • opioids;
  • pethidine;
  • prick tests

Loperamide is a pethidine (meperidine) derivative used in the treatment of diarrhea. It is an opioid agonist of μ receptors which mainly acts peripherally. The drug seems to be generally safe, although some cases of necrotizing enterocolitis have been reported in infants. Central effects such as nausea, dizziness, dry mouth, abdominal pain, and lethargy occur in a minority of users. Hypersensitivity reactions have not been reported (1).

We report the case of a 10-year-old boy who had nasal congestion, aqueous rhinorrhea, dyspnea, wheezing, cough, labial cyanosis, generalized eruption of erythematous macules, and edema of the right eyelid 5 min after receiving oral loperamide (2 mg) for an acute gastroenteritis. The condition of the patient improved within 2–3 h of parenteral administration of antihistamines and corticosteroids. He was administered loperamide previously without any ill-effects. He was born premature and also had a previous history of prematurity, thalassemia minor, meningococcal meningitis, and allergic rhinoconjunctivitis and asthma to olive pollen. He had no known allergies to drugs.

We studied the patient 1 year after the reaction. Skin prick tests with loperamide and other pethidine derivatives were negative. Intradermal tests were positive with loperamide (0.02 mg/ml) and negative with other pethidine derivatives (Table 1). The same tests were carried out in seven control patients with negative results. We did not perform challenge testing because of the severity of the reaction and because of the clear temporal relationship between the administration of oral loperamide and the adverse reaction.

Table 1.  Cutaneous tests with loperamide and other meperidine derivatives
DrugPrick testsIntradermal tests
ConcentrationResults1 : 10001 : 100
Loperamide 2 mg/mlNegativeNegativePositive
Pethidine (meperidine)50 mg/mlNegativeNegativeNegative
Fentanyl  0.05 mg/mlNegativeNegativeNegative
Alfentanil  0.5 mg/mlNegativeNegativeNegative

The value of skin prick testing in opiate-sensitive individuals is uncertain as opiates cause non-specific wheals by direct degranulation of mast cells. Pethidine is a synthetic opioid and in vitro studies have shown it to have less direct mast cell degranulating activity than the naturally occurring opiates and its mode of action would be different (2). We have found no studies with its derivative loperamide.

In our case, the clinical history, the previous administration of loperamide with no ill-effects and the results of intradermal tests suggest an immunoglobulin E-mediated process (3).

The total incidence of opiate sensitivity is unknown, and the differential incidence of anaphylactoid and anaphylactic reactions to opiates is also not known. Only one possible case of an IgE-mediated reaction to papaveretum (4) and three other possible cases of sensitivity to pethidine, morphine and fentanyl have been described in the literature (5,6).

To our knowledge, this is the first reported case of anaphylaxis induced by loperamide. Cutaneous tests have been useful in diagnosis. We have not found cross-reactions with other pethidine derivatives.

References

  1. Top of page
  2. References
  • 1
    ParfittK (ed). Martindale. The Complete Drug Reference, 32nd edn. London: Pharmaceutical Press, 1999, 1197 pp.
  • 2
    Nasser SM, Ewan PW. Opiate-sensitivity: clinical characteristics and the role of skin prick testing. Clin Exp Allergy 2001;31: 10141020.
  • 3
    Demoly P, Bousquet J. Drug allergy diagnosis work up. Allergy 2002;57 (Suppl. 72): 3740.
  • 4
    Harle DG, Baldo BA, Coroneos NJ, Fisher MM. Anaphylaxis following administration of papaveretum. Case report: implication of IgE antibodies that react with morphine and codeine and identification of an allergenic determinant. Anesthesiology 1989;71: 489494.
  • 5
    Fisher MM, Baldo BA. The incidence and clinical features of anaphylactic reactions during anesthesia in Australia. Ann Fr Anesth Reanim 1993;12: 97104.
  • 6
    Baldo BA, Fisher MM. Diagnosis of IgE-dependent anaphylaxis to neuromuscular blocking drugs, thiopentone and opioids. Ann Fr Anesth Reanim 1993;12: 173181.